Abby: Health professionals: Practice what you preach

Keith Roach
To Your Health

Dear Dr. Roach: I retired from a large hospital after smoking was prohibited in the building. At that time, doctors still smoked in their lounge, and other employees — nurses, technicians, etc. — smoked on the adjacent strip-mall property or in their personal vehicles. I imagine that the doctors no longer smoke in their lounge and are not seen in public view, but employees still smoke in public view. It’s obvious because most of the medical staff wear scrubs.

L.

Dear L.: Health-care professionals can make bad decisions about their health, but I agree with your implication that they have an obligation not to do so while in the role of someone concerned for health. I certainly have seen physicians in white coats smoking outside my own (previous) hospital, and routinely see other health professionals do so.

It’s hypocrisy for us to then tell others not to smoke. So, to my colleagues in medicine: Please don’t smoke when you are recognizable as a health professional. It makes it harder to get people to quit.

I recall walking into the Veterans Affairs hospital in my early years of training and seeing the patients who were being treated for head and neck cancer smoking outside of the building through their tracheostomies (breathing holes in the neck).

Seeing that was as strong a motivation to quit (or better yet, never start) as I can imagine.

Dear Dr. Roach: My doctor prescribed 600 mg of ibuprofen twice a day, as needed, for my arthritis knee pain. I understand that there is new concern regarding possible damage with the long-term use of ibuprofen, such that there will be new warning labels for this drug.

Is this also a concern with acetaminophen? I am confused, because I purchased a bottle that says to see the new warning label on it regarding liver damage with long-term use. If it is safer, how much acetaminophen can be substituted for the ibuprofen on a long-term basis?

L.H.

Dear L.H.: Both acetaminophen (Tylenol) and ibuprofen are very safe for the vast majority of people in long-term use; however, both have some risks.

The “new concern” you allude to probably is the Food and Drug Administration’s warning that “NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or risk factors for heart disease.”

The FDA did not state the magnitude of this increased risk, citing varying estimates, but the best estimate I can find is that, at most, one to two people will have a heart attack or stroke for every 1,000 people taking the medication for a year.

People who take higher doses, especially every day, are more likely to have an adverse event than are those who take the medication only occasionally. NSAIDs have many other risks, including stomach ulcers and kidney damage.

Acetaminophen probably is safer for most people than NSAIDs; however, it, too, might cause problems. The biggest concern is overdose, which can cause terrible liver damage. People with chronic liver disease of any kind, or who drink alcohol to excess, are at highest risk for this and should limit intake to 2,000 mg per day. Chronic use of acetaminophen rarely causes kidney disease, and might elevate blood pressure.

Email questions to ToYourGoodHealth@med.cornell.edu.